ISMP
ISMP
Home Support ISMP Newsletters Webinars Report Errors Educational Store Consulting FAQ Tools About Us Contact Us
ISMP
ISMP
ISMP Facebook
Site Search by PicoSearch. Help


THE FOLLOWING ARE EXCERPTS FROM THE NEWSLETTER

April 9, 2009

  • Shared MDIs: Can cross-contamination be avoided?
  • Morphine oral concentrate no longer available unless companies submit a new drug application

    Morphine (immediate release) oral solution concentrate (ROXANOL and generics) is being withdrawn from the market. Under a previously announced plan to ensure all US drugs are FDA approved, FDA sent letters on April 1 directing companies to stop making (within 60 days) and distributing (within 90 days) 14 narcotics in certain dosage forms that lack FDA approval, including Roxanol 20 mg/mL. Although FDA had announced it was going to address unapproved drugs, the withdrawal of these opioids was unexpected, particularly given a FDA directive earlier this year that led pharmaceutical companies to create risk evaluation and mitigation strategies (REMS) for these opioids (www.fda.gov/cder/drug/infopage/opioids/default.htm). It’s unfortunate that the move by FDA couldn’t wait until the planned meetings about REMS were completed, allowing the pharmaceutical industry, medical community, and public a chance to interact with FDA. Hopefully, FDA and the companies will be able to collaborate so that morphine oral concentrate can remain on the market (with improved labeling).

  • Safety Brief: Company comments on insulin pen safety.

    Based upon reports published by ISMP and FDA, sanofi-aventis has notified health professionals to exercise all necessary precautions to avoid the potential for risks to patients caused by using the same insulin pen for multiple patients, even if needles are changed before each use. The letter can be viewed in full at: www.ismp.org/newsletters/acutecare/articles/hcp-Letter.pdf.

  • Safety Brief: Dosing mistake on 2007 Broselow Tape

    A pharmacist was about to reorder several Broselow Tapes (2007 Edition A) for her pediatric crash carts when she discovered that a new version (Edition B) was available. She was told that the change between A and B was in response to a “typo.” The “typo” consists of incorrect dosing for glucagon. Edition A lists the dose as 0.5 mg/kg/dose and 1 mg/kg/dose, rather than the correct standard doses of 0.5 mg or 1 mg, respectively. You should modify your tapes with the correct dose using a black pen to block out “/kg/dose”

  • Safety Brief: Baxa compounder alert.

    On March 23, 2009, Baxa Corporation issued an Exacta-Mix 2400 Compounder Safety Alert to warn users that interacting with the touch-screen while the pump door is open may cause an inaccurate ingredient delivery. If the user presses the “RESUME” button at any time while the door is open and the compounder is pumping or alarming, an over-delivery of an individual ingredientwill result. The company is also working on a product upgrade to address the issue. To view the alert, visit: www.ismp.org/newsletters/acutecare/articles/Baxasafetyalert.pdf.
Special Announcements
  • Unique 2-day program. Attend ISMP’s Medication Safety INTENSIVE workshop, a one-of-a-kind, interactive program that will teach you how to approach medication safety “through the eyes of ISMP.” The workshop will be held in three locations during 2009. For details, visit: www.ismp.org/educational/MSI/default.asp.

  • Two ISMP teleconferences. Join us for the next two teleconferences we are offering this spring. The second of ISMP’s four-part teleconference series on high-alert medications, Reducing the
    Risk of Patient Harm from Anticoagulation Therapy, will be held on April 16, 2009. This teleconference will focus primarily on preventing life-threatening events with heparin and warfarin.

  • On May 18, 2009, we will be presenting Pediatric Medication Safety: High- Leverage Strategies for a High-Risk Patient Population. During this teleconference, you will learn why pediatric patients are at high risk for medication errors and strategies to decrease that risk. Some of the topics that will be covered include pediatric adaptation of bar-coding technology, tips on compounding pediatric solutions, issues with standardized doses, and the use of resuscitation cards. For more information and to register for the teleconferences, visit: www.ismp.org/educational/teleconferences.asp.

  • 10-Minute ISMP Survey on Look- Alike and Sound-Alike (LASA) Drug Names. Please take time to complete our survey found on our website at: www.ismp.org/survey/Survey200902.asp. We are very interested in the opinions of all staff involved in the medication use process, including unit secretaries who transcribe medication orders and pharmacy technicians who help dispense medications. Even if you know little about the topic, ISMP would sincerely appreciate your response to the survey by April 17, 2009.

April 23, 2009

  • Failed check system for chemotherapy leads to pharmacist's no contest plea for involuntary manslaughter
  • January-March 2009 Action Agenda.

    See the PDF version of the newsletter for the latest Action Agenda. For a Word version of the Action Agenda, which allows you to document your organization’s assessment and progress, please visit: www.ismp.org/Newsletters/acutecare/articles/ActionAgenda0902.doc
  • Omega-3-acid melts through foam cup

    A nurse caring for a patient who was unable to swallow LOVAZA (omega-3-acid ethyl esters) punched holes in the large, soft gelatin capsule, squeezed the oily yellow liquid contents into a disposable foam plastic cup (often called a Styrofoam cup), and diluted it with cranberry juice. Later, as the patient raised the cup to drink the juice, the cup began to leak. Check out the newsletter to find out why foam plastic and LOVAZA don’t mix.
  • Safety Brief: KCl concentrations need improved visibility.

    The potassium chloride 10 mEq containers from Hospira hold a total of 10 mEq of potassium, but one is twice as concentrated as the other. A mix-up occurred when stocking the automated dispensing cabinet. The concentrations (200 mEq/L or 100 mEq/L) and volume (50 mL or 100 mL) can be easily missed as they are not nearly as conspicuous as “10 mEq.” You can see a picture of the containers in the newsletter.

  • Safety Brief: FDA revises cefTRIAXone calcium alert.

    FDA issued an update last week to a previous alert on the interaction of cefTRIAXone (ROCEPHIN) with calcium containing products, based on reported fatalities involving neonates. The update described revisions to the Warnings, Dosage and Administration, Contraindications, and Clinical Pharmacology sections of the full prescribing information. For information, visit: www.fda.gov/cder/drug/InfoSheets/HCP/ceftriaxone042009HCP.htm.

  • Safety Brief: Dose correct when used as intended.

    In our April 9, 2009 issue, we mentioned an error on the Broselow Tape, 2007 Edition A, that incorrectly lists the basis for a glucagon dosing calculation as 0.5 mg/kg/dose or 1 mg/kg/dose instead of just 0.5 mg or 1 mg. The tape uses various colors to correspond with a child’s length and approximate weight, which helps identify proper doses of emergency medications and sizes of equipment. It should be noted that, when the tape is used to identify the dose based on the patient’s length, the dose of glucagon and other drugs listed for any particular color is correct.  
Special Announcements
  • Unique 2-day program. Attend ISMP’s Medication Safety INTENSIVE workshop, a one-of-a-kind, interactive program that will teach you how to approach medication safety “through the eyes of ISMP.” The workshop will be held in three locations during 2009. For details, visit: www.ismp.org/educational/MSI/default.asp.

  • ISMP teleconferences. On May 18, 2009, we will be presenting Pediatric Medication Safety: High- Leverage Strategies for a High-Risk Patient Population. During this teleconference, you will learn why pediatric patients are at high risk for medication errors and strategies to decrease that risk. Some of the topics that will be covered include pediatric adaptation of bar-coding technology, tips on compounding pediatric solutions, issues with standardized doses, and the use of resuscitation cards. For more information and to register for the teleconferences, visit: www.ismp.org/educational/teleconferences.asp.

subscribe now

Resources
Acute Care Main Page
Current Issue
Past Issues
Highlighted articles
Survey Results
Action Agendas - Free CEs
Special Error Alerts
Subscribe
Newsletter Editions
Acute Care
Community/Ambulatory
Nursing
Long Term Care
Consumer
Home | Contact UsEmployment  | Legal Notices | Privacy Policy | Help Support ISMP
Med-ERRS Med-ERRS | MSOMedication Safety Officer Society | Consumer Medication SafetyFor consumers
 ISMP Canada ISMP Canada | ISMP Spain ISMP Spain | ISMP Brasil ISMP Brasil | International Group | Pennsylvania Patient Safety Authority

200 Lakeside Drive, Suite 200, Horsham, PA 19044, Phone: (215) 947-7797,  Fax: (215) 914-1492
© 2014 Institute for Safe Medication Practices. All rights reserved

 
ISMP
ISMP